North Carolina, 2006

Strong Wind in North Carolina, December 1, 2006

December 1, 2006 · NWS MRX · 2 events in 2 counties and zones

A strong cold front tracked through the region bringing strong non-thunderstorm winds to extreme southwest North Carolina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front tracked through the region bringing strong non-thunderstorm winds to extreme southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 8:11 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 1, 8:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 AM EST FRI DEC 1 2006

.DISCUSSION...BASED ON CALLS RECEIVED FROM CLAIBORNE COUNTY AND TYS
ASOS WIND REPORTS...AS WELL AS VAD WIND PROFILE DATA...HAD TO
UPDATE AND INCREASE WIND SPEEDS ACROSS MUCH OF THE FORECAST AREA.
WIND ADVISORY AREAS...EXCEPT FOR SE TN AND SW NC...WERE UPGRADED TO
A HIGH WIND WARNING.

ALSO...STILL VERY WARM JUST AHEAD OF THE COLD FRONT...SO HOURLY
TEMPS WERE ADJUSTED UP TO REFLECT THIS TEMPORARY WARM AIR BEFORE
TEMPS DROP. POPS WERE REASONABLE...BUT DID DECREASE POPS SLIGHTLY
IN THE WESTERN MOST AREAS.

WORDING IN THE NPW STATES THAT STRONGEST WINDS WILL BE THIS MORNING
OUTSIDE OF THE EARLIER ISSUED HIGH WIND WARNING AREA FOR THE ERN
MTNS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...SULLIVAN...UNICOI...UNION...AND WASHINGTON TN.

     WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     BLEDSOE...BRADLEY...EAST POLK...HAMILTON...MARION...
     MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...AND
     WEST POLK.

VA...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

TG
Hazardous weather outlook, Dec 1, 5:07 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EST FRI DEC 1 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
407 AM CST FRI DEC 1 2006 /507 AM EST FRI DEC 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL TRACK FROM WESTERN KENTUCKY
EARLY THIS MORNING INTO THE GREAT LAKES REGION LATER TODAY. STRONG
WINDS AROUND THIS SYSTEM WILL AFFECT THE AREA TODAY...WITH THE
STRONGEST WINDS EXPECTED OVER THE HIGHER ELEVATIONS OF THE EAST
TENNESSEE MOUNTAINS. THESE STRONG WINDS WILL DIMINISH BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cherokee

When
December 1, 8:30 AM EST to 9:30 AM EST
Where
Cherokee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.134, -84.063 (the zone’s center; the record gives no point)

A few trees down countywide.

Strong Wind, Clay

When
December 1, 8:30 AM EST to 9:30 AM EST
Where
Clay forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.057, -83.750 (the zone’s center; the record gives no point)

Several power outages from fallen trees countywide.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8246, 8248.